Delaware, 2006

Strong Wind in Delaware, March 15, 2006

March 15, 2006 · NWS PHI · 4 events in 4 counties and zones

The strong pressure gradient (difference) between a low pressure system in the Gulf of Saint Lawrence and a high pressure system building northeast from the lower Mississippi Valley produced gusty west to northwest winds during the daytime hours on the 15th in Delaware. This was the second successive day of strong gusty winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The strong pressure gradient (difference) between a low pressure system in the Gulf of Saint Lawrence and a high pressure system building northeast from the lower Mississippi Valley produced gusty west to northwest winds during the daytime hours on the 15th in Delaware. This was the second successive day of strong gusty winds. Peak wind gusts averaged 45 to 50 mph and included 52 mph in Lewes (Sussex County) and 43 mph at the New Castle County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 15, 6:25 AM EST, 35 minutes earlier.

Area forecast discussion, Mar 15, 6:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
625 AM EST WED MAR 15 2006

.UPDATE...
SOME SCATTERED FLURRIES HAVE SPREAD IN FROM THE WEST OVER A GOOD
PORTION OF THE FORECAST AREA, MAINLY NORTH OF THE MASON DIXON LINE.
THESE ARE EXPECTED TO ONLY LAST EARLY THIS MORNING AND FORECAST HAS
BEEN UPDATED TO REFLECT THIS.

RNS

&&

.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
THE WIND ADVISORY THAT WAS ISSUED YESTERDAY FOR TODAY WILL BE
CONTINUED. 925 HPA WINDS ARE ABOUT THE SAME AS YESTERDAY, OR EVEN A
LITTLE HIGHER AT 45 KNOTS AT ILG BY 00Z. SO, WE ENVISION THAT PEAK
GUSTS SHOULD BE SIMILAR OR PERHAPS A TICK HIGHER THAN WHAT OCCURRED
TUESDAY WE NOTE THAT THE STRONGEST GUST TUESDAY OCCURRED AT MOUNT
POCONO, SO PERHAPS HIGHER ELEVATIONS WOULD AGAIN HAVE THE HIGHEST
WINDS TODAY. OTHERWISE, LAKE-EFFECT TYPE CONDITIONS FOLLOWING THE
SHORT WAVE THAT PASSED THROUGH THE AREA LATE IN THIS OVERNIGHT PERIOD
ARE LIKELY TO GIVE NORTHWESTERN AREAS MORE CLOUDS, AT LEAST FOR THIS
MORNING, THEN LIKELY DISSIPATING AS THE DAY WEARS ON. THE LAST PLACE
TO BREAK WOULD BE THE POCONOS, AND WE KEPT MORE CLOUDS THERE FOR
TODAY, ALONG WITH THE PREVIOUSLY MENTIONED SLIGHT CHANCE OF SNOW
SHOWERS.

THE LOW MOVING IN FROM THE WEST THURSDAY NIGHT IS FAIRLY
CONSISTENTLY HANDLED BY THE GFS AND THE NAM, BUT OTHER MODELS TAKE
THE LOW A LITTLE FARTHER SOUTH, LEADING TO A LOWER LEVEL OF
CONFIDENCE THAN OTHERWISE WOULD OCCUR. HOWEVER, IT WAS DECIDED TO
KEEP THE PREVIOUS LIKELY POPS FOR THE CENTRAL ZONES AND STAKE OUR
CLAIM ON THE GFS THE NAM IS EVEN A BIT TO THE NORTH (AS WELL AS
DEEPER).

REGARDING TEMPERATURES TODAY, IT WAS THOUGHT THAT THE MAV MOS
MAXIMUMS WERE A TAD HIGH THE SLIGHTLY COOLER ETA MOS WAS PREFERRED.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
IT IS HARD TO CHANGE MUCH OF ANYTHING THAT THE TUESDAY DAYSHIFT DID
REGARDING THE LONG TERM. THE ONLY EXCEPTION WOULD BE THE FOLLOWING:

WE ADDED IN SOME SNOW ACCUMULATIONS FOR NORTHERN AND ESPECIALLY
CENTRAL AREAS FOR LATE THURSDAY NIGHT AND FRIDAY MORNING. THIS MAY
BE PREMATURE, BUT WITH THE GFS CONSISTENTLY HANDLING THE LOW TRACK
AND STRENGTH, AND APPARENTLY EVEN QPF, ITS POSSIBLE THAT AN
ADVISORY-TYPE SNOW COULD OCCUR OVER OUR CENTRAL ZONES, INCLUDING
PHILADELPHIA. INTERNAL GUIDANCE FROM HPC DIFFERED ON THIS POINT, BUT
WELL SEE.

ALSO, THE ADDITION OF A SLIGHT CHANCE OF PRECIPITATION FOR LATE
TUESDAY AND TUESDAY NIGHT WAS MADE, BASED ON THE 00Z GFS DEPICTION
OF COASTAL CYCLOGENESIS. PRECIPITATION TYPES, BASED ONLY ON GFS
1000-500 HPA THICKNESSES AT THIS FAR AWAY POINT LOOK LIKE RAIN
SOUTH, RAIN AND SNOW CENTRAL, AND SNOW NORTH. IT LOOKS LIKE THE
GRIDS ARE COLLABORATED BETTER BY ADDING THIS IN, ESPECIALLY TO OUR
SOUTH AND SOUTHWEST.

&&

.AVIATION...
GUSTY WINDS WILL CONTINUE TODAY WITH THE WNW GRADIENT. THE AREA OF
CLOUDS OVER THE REGION THIS MORNING WILL DISSIPATE BY AFTERNOON WITH
THE LAST AREAS TO SEE CLEARING AT ABE/RDG. EVEN SO, VFR CONDITIONS
WILL CONTINUE THROUGH THE DAY. SKIES WILL BE MOSTLY CLEAR TONIGHT.

&&

.MARINE...
GALE WARNINGS REMAIN POSTED THROUGHOUT THE REGION WITH DEEP MIXING
EXPECTED TODAY, ALLOWING WINDS TO MIX DOWN FROM ALOFT. BUFKIT
SOUNDINGS SUPPORT GALE FORCE GUSTS INTO TONIGHT. WINDS WILL SLOWLY
WEAKEN BELOW GALE FORCE LATE TONIGHT BUT SCA WILL STILL PROBABLY BE
NEEDED. ON THURSDAY, THE HIGH BUILDING OVER THE AREA SHOULD DECREASE
WINDS FURTHER AND SCA MAY NOT EVEN BE NEEDED. THE NEXT LOW PRESSURE
SYSTEM FOR THURSDAY NIGHT AND FRIDAY LOOKS LIKE IT WILL BE TOO FAR
SOUTH TO BRING ANY STRONG WINDS TO THE REGION. THEN NEXT WEEKEND,
ANOTHER COLD HIGH BUILDS SOUTH FROM CANADA AND ALLOWS THE GRADIENT
TO TIGHTEN AND WINDS TO ONCE AGAIN INCREASE.

&&

.FIRE WEATHER...
THE FUELS DRIED OUT CONSIDERABLY YESTERDAY. STRONG GUSTY WINDS TODAY
AND LOW RELATIVE HUMIDITIES SUPPORT UPGRADING THE FIRE WEATHER WATCH
TO A RED FLAG WARNING WITH THE EXCEPTION OF CARBON AND MONROE
COUNTIES IN PENNSYLVANIA. UP THERE, THE FETCH FROM THE LAKES WILL
KEEP CLOUDS IN ALL DAY LIMITING THE RISE IN TEMPERATURES AND ALSO
LIMITING HOW FAST THE DEWPOINTS CAN DROP. THE FORECAST MINIMUM
RELATIVE HUMIDITY SHOULD STAY ABOVE 30 IN THE POCONOS AND THAT IS
THE REASON WE DO NOT PLAN TO UPGRADE TO A WARNING THERE.

FOR THURSDAY, IT LOOKS DRIER THAN TODAY, BUT WINDS MAY NOT GET
STRONG ENOUGH DURING THE DAY FOR ANY WATCHES OR RED FLAGS.

&&

.TIDES...
THE TIDE HEIGHTS ARE RUNNING BETWEEN THE NMCMRPECS AND THE MRPSSE
FORECASTS. EVEN USING THE LARGEST DEPARTURES FROM THE MRPSSE DOES
NOT SUPPORT BLOWOUT TIDES WITH FCST HEIGHTS AT LOW TIDE MINUS 1 TO
MINUS 1.5. FOR BLOWOUT TIDES TO BE REACHED, WE NEED A 1.8 FOOT
DEPARTURE. SINCE WE DO NOT REACH THIS, WE WILL HOLD OFF FROM ISSUING
ANY STATEMENTS FOR BLOWOUT TIDES.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FOR PAZ054-055-060>062-067>071 FROM 8 AM
     WEDNESDAY TO 6 PM WEDNESDAY.
  ...RED FLAG WARNING FOR PAZ060>062-067>071 FROM 10 AM WEDNESDAY
     TO 6 PM WEDNESDAY.
NJ...RED FLAG WARNING FOR NJZ001-007>010-012>027 FROM 10 AM
     WEDNESDAY TO 6 PM WEDNESDAY.
  ...WIND ADVISORY FOR NJZ001-007>010-012-013-015>023-027 FROM 8 AM
     WEDNESDAY TO 6 PM WEDNESDAY.
DE...RED FLAG WARNING FOR DEZ001>004 FROM 10 AM WEDNESDAY TO 6 PM
     WEDNESDAY.
  ...WIND ADVISORY FOR DEZ001>003 FROM 8 AM WEDNESDAY TO 6 PM
     WEDNESDAY.
MD...RED FLAG WARNING FOR MDZ008-012-015-019-020 FROM 10 AM
     WEDNESDAY TO 6 PM WEDNESDAY.
  ...WIND ADVISORY FOR MDZ008-012-015-019-020 FROM 8 AM WEDNESDAY
     TO 6 PM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ430-431-450>455 UNTIL 1 AM THURSDAY.

&&

SHORT TERM.../
LONG TERM.../TFG
AVIATION/MARINE/FIRE WEATHER...RNS
Hazardous weather outlook, Mar 15, 4:20 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 AM EST WED MAR 15 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-161000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
420 AM EST WED MAR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR TODAY. STRONG WEST TO NORTHWEST
WINDS TODAY MAY GUST TO 45 TO 50 MILES AN HOUR AT TIMES, AND WINDS
MAY GUST TO 35 TO 40 MILES AN HOUR AT TIMES THIS EVENING. ALSO, A
RED FLAG WARNING FOR FIRE WEATHER INTERESTS IS IN EFFECT FOR ALL
AREAS EXCEPT THE POCONOS FOR TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS AREAS OF SNOW, OR MIXED SNOW AND RAIN, ARE
EXPECTED FOR EASTERN PENNSYLVANIA AS WELL AS NORTHWESTERN,
CENTRAL, AND SOUTHERN NEW JERSEY FOR LATE THURSDAY NIGHT AND INTO
FRIDAY MORNING. A LIGHT SNOW ACCUMULATION IS POSSIBLE. RED FLAG
WARNING CONDITIONS MAY BE APPROACHED AGAIN ON THURSDAY.

OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-450>455-161000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
420 AM EST WED MAR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
March 15, 7:00 AM EST to 6:00 PM EST
Where
Delaware Beaches forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
March 15, 7:00 AM EST to 6:00 PM EST
Where
Inland Sussex forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
March 15, 7:00 AM EST to 6:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
March 15, 7:00 AM EST to 6:00 PM EST
Where
New Castle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494393, 5494394, 5494395, 5494396.